Alert archive / Georgia / Flash Flood Warnings in 2023
Flash Flood Warning 42, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood warning at Sep 15, 2023, 9:09 AM EDT for Hancock County, Putnam County, Georgia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2023, 9:09 AM EDT (13:09 UTC)
- Expired
- Sep 15, 2023, 12:49 PM EDT
- In force
- 4 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hancock County, GA, Putnam County, GA
The radar
The Robins AFB radar (KJGX), 63 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815
WGUS52 KFFC 151309
FFWFFC
GAC141-237-151700-
/O.NEW.KFFC.FF.W.0042.230915T1309Z-230915T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
909 AM EDT Fri Sep 15 2023
The National Weather Service in Peachtree City has issued a
* Flash Flood Warning for...
Central Putnam County in central Georgia...
Southwestern Hancock County in east central Georgia...
* Until 100 PM EDT.
* At 909 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Eatonton, Oconee Springs Park, Devereux, Warfield and Linton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3320 8331 3334 8350 3338 8347 3337 8332
3331 8328 3329 8320 3315 8289 3313 8290
3312 8292 3311 8295 3311 8298 3320 8312
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
501
WGUS72 KFFC 151649
FFSFFC
Flash Flood Statement
National Weather Service Peachtree City GA
1249 PM EDT Fri Sep 15 2023
GAC141-237-151659-
/O.CAN.KFFC.FF.W.0042.000000T0000Z-230915T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock GA-Putnam GA-
1249 PM EDT Fri Sep 15 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL PUTNAM AND
SOUTHWESTERN HANCOCK COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3320 8331 3334 8350 3338 8347 3337 8332
3331 8328 3329 8320 3315 8289 3313 8290
3312 8292 3311 8295 3311 8298 3320 8312
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 7:51 AM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 15, 7:51 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 751 AM EDT Fri Sep 15 2023 ...New 12Z Aviation Discussion... .SHORT TERM... (Today through Saturday) Issued at 421 AM EDT Fri Sep 15 2023 Current radar loop shows some scattered showers mainly across eastern portions of the state this morning. These showers appear to be holding on to the wedge front building into NE GA. This wedge of high pressure is expected to continue to move SW into the state today pushing the main axis of moisture SW with it. This should put the greatest chances of precipitation across central and west central GA this afternoon and evening. Hi-Res models showing a fairly active afternoon across western and southern portions of the CWA before the precip pushes into AL later this evening. This wedge is fairly weak and will not hold onto the area for long as it begins to retreat back to the NE early Sat morning. This will allow the moisture axis to move back east over the area increasing precip chances for all of North and Central GA Sat afternoon. Not looking for much in the way of severe storms as instability indices do not support this Today or Sat. The biggest concern with any storms that do develop will be the possibility of flooding. Precipitable water values are expected to be in the 1.5" to 1.8" range through the short term, so any slow moving storms could drop a lot of precipitation fairly quickly. Temps expected to be much cooler Today and Sat with highs in the 70s and lower 80s. 01 && .LONG TERM... (Saturday night through Thursday) Issued at 421 AM EDT Fri Sep 15 2023 As the extended period begins on Saturday night, the upper level ridge and associated surface high pressure will be moving eastward offshore. Return flow on the back side on the western side of the high will contribute to deepening moisture, with dewpoints climbing into the mid to upper 60s and precipitable water anticipated to remain between 1.5-1.8 inches. A longwave trough will meanwhile extend from eastern Canada to as far south as the northwest Gulf of Mexico. This trough will progress eastward over the course of the day on Sunday and approach the Atlantic coast by midday Monday. As the trough moves over the lower Mississippi River Valley, a weak surface low will develop over the central Gulf Coast. This low, and an associated cold front trailing to the south, will lift northeastward across Georgia on Sunday afternoon. Scattered showers and thunderstorms are expected across the forecast area, with the best chances in the region of forcing ahead of the surface low and cold front. At this time, the best mid-level forcing and shear are expected to remain well north of the forecast area at this time, limiting the potential for severe weather. However, a few storms could become strong in portions of central Georgia where instability will be greatest. The front is expected to clear the forecast area by early Monday morning. After this point, precipitation chances will come to an end, and a cooler, drier airmass will filter into the forecast area from the northwest. The axis of the trough will clear the area by Monday afternoon, with weak ridging setting up over the Southeast CONUS. As high pressure settles in over much of the region, temperatures will run near seasonal normals, with lows in the mid to upper 50s in north Georgia and upper 50s to low 60s in central Georgia and highs in the low to mid 80s. In fact, dewpoints in the 50s will have it feeling quite refreshing outside through midweek. King && .AVIATION... (12Z TAFS) Issued at 741 AM EDT Fri Sep 15 2023 Showers have continued all night but things are coming together a bit. Slightly drier air is filtering into NE GA as the wedge builds in. The showers are slowly moving south and west and should continue pushing SW of the ATL area through this afternoon. Will see showers this afternoon mainly across the MCN and CSG areas as the main axis of moisture moves southwest through the day. Winds expected to stay out of the E to SE in the 6-12kt range. VSBYs expected to stay in the VFR range as well. //ATL Confidence...12Z Update... Confidence high on all elements 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 61 76 63 80 / 10 30 40 50 Atlanta 66 76 65 81 / 30 50 40 40 Blairsville 58 72 58 74 / 10 50 40 50 Cartersville 64 76 63 80 / 30 50 40 30 Columbus 68 81 67 86 / 30 60 30 50 Gainesville 63 74 63 78 / 20 40 40 40 Macon 66 79 66 83 / 30 40 30 50 Rome 65 78 63 82 / 30 50 40 30 Peachtree City 64 77 63 82 / 30 50 40 40 Vidalia 67 83 68 84 / 20 20 30 60 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...01 LONG TERM....King AVIATION...01
Hazardous weather outlook, Sep 15, 4:49 AM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 449 AM EDT Fri Sep 15 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-160900- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 449 AM EDT Fri Sep 15 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered showers and isolated thunderstorms will continue across north and east Georgia this morning. Scattered thunderstorms will be more focused across west and central Georgia by this afternoon. While widespread severe weather is not expected, a few storms this afternoon could become strong, capable of producing gusty winds and frequent lightning. Slow-moving strong storms could furthermore produce locally heavy rainfall and lead to isolated flash flooding concerns. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Isolated to scattered thunderstorms are expected across the area on Saturday and Sunday. A couple of strong or severe storms cannot be ruled out, but widespread severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Sep 15, 7:51 AM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
751 AM EDT Fri Sep 15 2023
GAZ060-061-073-074-076-151245-
Jefferson GA-Washington GA-Putnam GA-Hancock GA-Baldwin GA-
751 AM EDT Fri Sep 15 2023
...Strong thunderstorms will impact portions of northeastern Baldwin,
southwestern Putnam, southwestern Hancock, central Washington and
southwestern Jefferson Counties through 845 AM EDT...
At 751 AM EDT, a line of strong thunderstorms was along a line
extending from near Willard to near Louisville. These storms were
nearly stationary.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Locations impacted include...
Milledgeville, Eatonton, Sandersville, Louisville, Davisboro, Bartow,
Deepstep, Riddleville, Downs, Devereux, Beulah, Warthen, Underwood,
Linton, Grange, Oconee Springs Park, Warfield, Willard, Central
Georgia Experiment Stn, and Plant Harlee Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
&&
LAT...LON 3286 8250 3297 8285 3329 8354 3343 8353
3345 8347 3337 8332 3331 8328 3329 8320
3316 8289 3310 8257 3309 8241 3300 8240
TIME...MOT...LOC 1151Z 001DEG 1KT 3334 8347 3296 8241
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHSpecial weather statement, Sep 15, 7:52 AM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
752 AM EDT Fri Sep 15 2023
GAZ086-151245-
Emanuel GA-
752 AM EDT Fri Sep 15 2023
...A strong thunderstorm will impact portions of north central
Emanuel County through 845 AM EDT...
At 752 AM EDT, a strong thunderstorm was over Blundale, or 8 miles
north of Swainsboro. This storm was nearly stationary.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Locations impacted include...
Blundale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
&&
LAT...LON 3267 8243 3276 8243 3277 8242 3277 8241
3280 8238 3276 8229 3267 8228
TIME...MOT...LOC 1152Z 001DEG 1KT 3271 8236
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 6:50 AM EDT | Flash Flood Warning | FFC | Glascock, Hancock, Jefferson, Putnam, Warren, Washington | 5 hr |
| Sep 15, 7:51 AM EDT | Special Weather Statement | FFC | Jefferson, Putnam, Washington | 54 min |
| Sep 15, 7:52 AM EDT | Special Weather Statement | FFC | Emanuel | 53 min |
Nearby
Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.